Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS Albuquerque, NM

October 1, 2002San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 1, 2002, 4:32 PM MDT for San Miguel County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2002, 4:32 PM MDT (22:32 UTC)
Expired
Oct 1, 2002, 5:30 PM MDT
In force
58 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS55 KABQ 012232
SVRABQ
NMC047-012330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
431 PM MDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 530 PM MDT

* AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF CONCHAS...OR ABOUT 28 MILES
  WEST OF TUCUMCARI...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  9 MILES SOUTHEAST OF CONCHAS AT 445 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3524 10452 3523 10398 3534 10368 3577 10396
          3577 10421

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:19 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 1, 2:19 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
219 PM MDT TUE OCT 1 2002

S/WS IN THE STRONG SWRLY FLOW ALOFT WILL CONTINUE TO HELP SH/TS
DEVELOPMENT. THE 100+ KT WINDS AT 300MB ARE IMPRESSIVE ALONG WITH 50+
KT WINDS AT 500MB. PROFILERS SHOW 50+ WINDS ABOVE 500MB WITH THE
STRONGEST AREA WITHIN THE THIN MOISTURE PLUME MOVING OVER S NM EARLY
THIS AFTERNOON. MOISTURE PLUME IS SLIDING TO THE N AND WILL
CONTRIBUTE TO THE SH/TS DEVELOPMENT. MODELS HAVE GOOD PLACEMENT OF
SYSTEM AT INITIATION. ETA TRACKS WELL WITH WV SAT. ETA HAS A COUPLE
OF JETS CUTTING ACROSS NM THROUGH THU AND THEREFORE BREEZY TO WINDY
CONDITIONS WILL EXIST ACROSS MOST OF NM. STRONGEST WINDS WILL BE
NRN PART OF THE STATE AND MAY REACH ADVISORY LEVELS. WILL LEAVE
THIS TO THE NEXT SHIFTS FOR A MORE PRECISE TIMING AND PLACEMENT. THE
NEXT ELEMENT IS PRECIP. THE PREVIOUSLY MENTIONED PLUME IS ATTACHED
TO A NICE AREA OF TROPICAL MOISTURE W OF BAJA. MODELS DON/T HAVE A
GOOD HANDLE ON THIS FEATURE. BELIEVE  SOME OF THIS MOISTURE
WILL TRANSLATE OVER NM AND HELP WITH PRECIP CHANCES. MOST OF THE
MOISTURE THE LOW BRINGS WITH IT WILL REMAIN N IN CO AND UT. A COLD
FRONT STILL CLIPS THE NE CORNER OF THE STATE BUT WITH THE UPPER LVL
JET WILL NOT ADVANCE WEST ON WED. A SLOW SW-WARD SLIDE WED NIGHT
BRINGS THE FRONT INTO THE NC PLAINS BY THU MORNING. STRONG SWRLY FLOW
WILL FORCE THE FRONT EAST DURING THE DAY THU. THE NEXT SYSTEM ARRIVES
ON SAT EVENING PUSHING THRU NM BY SUN BRINGING COOLER TEMPS ACROSS
THE STATE.AS

ABQ BN 052/074 050/072 048 23113
SAF BN 045/072 042/070 040 23122
TCC BE 052/078 049/070 047 23224

.ABQ...NONE.
Hazardous weather outlook, Oct 1, 10:50 AM MDT, 5 hours 42 minutes before
NMZ001>021-026-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 AM MDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY.
MOVEMENT WILL BE TOWARD THE NORTHEAST AT 35 TO 45 MPH. DUE TO THEIR
FAST MOVEMENT...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO NEAR 50 MPH. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS UTAH AND NORTHERN ARIZONA ON WEDNESDAY...BEFORE PASSING
OVER CENTRAL AND NORTHERN NEW MEXICO WEDNESDAY NIGHT AND THURSDAY.
THIS SYSTEM WILL BRING AN INCREASING CHANCE OF PRECIPITATION TO THE
AREA THROUGH MID-WEEK...INCLUDING SNOW ACROSS THE NORTHERN HIGH
COUNTRY...ALONG WITH COOLER TEMPERATURES AND STRONG...GUSTY WINDS.
THE STORM SYSTEM WILL EXIT THE AREA BY FRIDAY MORNING.

KJ

In the hours before

Special weather statement, Oct 1, 3:46 PM MDT, 46 minutes before
NMZ001>021-026-020400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
346 PM MDT TUE OCT 1 2002

...STRONG WIND EXPECTED FOR WEDNESDAY THROUGH THURSDAY...

A SIGNIFICANT STORM SYSTEM WHICH IS CURRENTLY AFFECTING THE GREAT
BASIN AND WESTERN PORTIONS OF WYOMING WILL AFFECT NEW MEXICO
WEDNESDAY THROUGH THURSDAY NIGHT WITH THE STRONGEST WINDS ON
THURSDAY. STRONG WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH WILL
ACCOMPANY THE UPPER LEVEL LOW AND COLD FRONT AS IT SLICES ACROSS
THE STATE FROM WEST TO EAST. COOLER AIR WILL FOLLOW WITH A POSSIBLE 5
TO 8 DEGREE DROP IN TEMPERATURE IN SOME LOCATIONS FROM WEDNESDAY TO
THURSDAY. THE BULK OF THE PRECIPITATION ACCOMPANYING THE STORM IS
EXPECTED TO STAY TO THE NORTH IN COLORADO BUT THE NORTHERN HIGHLANDS
ARE EXPECTED TO PICK UP SOME MOISTURE. SNOW IS ALSO EXPECTED TO FALL
IN THE HIGHER ELEVATIONS OF THE NORTHERN MOUNTAINS WITH SNOW LEVELS
ABOVE 9000 FEET...SOME ACCUMULATION IS POSSIBLE. THE EASTCENTRAL AND
SOUTHEASTERN PLAINS WILL SEE A SURGE OF MOISTURE OUT AHEAD OF THE
SYSTEM WITH SOME SIGNIFICANT PRECIPITATION POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY MORNING BEFORE THE MOISTURE GETS PUSHED TO THE EAST.

AS/BW/PM/RJ/DK/EP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 5:06 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt54 min
Oct 1, 5:24 PM MDTSevere Thunderstorm WarningABQHarding51 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.